Wednesday, October 8, 2008

34 - renal transplantation mcqs

case : A 32-year-old man with diabetic
nephropathy undergoes an
uneventful renal transplant from
his sister (two-haplotype match).
His immunosuppressive regimen
includes azathioprine, steroids, and
cyclosporine. For each development
in the postoperative period, select
the most appropriate next step.

a. Begin gancyclovir
b. Administer steroid boost
c. Withhold steroids
d. Decrease cyclosporine
e. Increase cyclosporine
f. Decrease azathioprine
g. Obtain renal ultrasound
h. Begin broad-spectrum antibiotics
i. Administer filgrastim (Neupogen)
j. Administer FK50

question 1:

On postoperative day 3 the

patient is doing well, but you
notice on his routine laboratory
tests that his white blood cell count
is 2.0. (SELECT 1 STEP)

question 2:

The patient’s WBC count

gradually returns to normal, but on
postoperative day 7 he develops a
fever of 39.44°C (103°F) and a
nonproductive cough. A chest xray
reveals diffuse interstitial infiltrates,
and a “buffy coat” is positive
for viral inclusions. (SELECT 1

question 3:

The patient recovers from the

above illness and is discharged
home on postoperative day 18. At
3-mo follow-up he is doing well,
but you notice that his creatinine is
2.8 mg/dL. He has no fever, his
graft is not tender, and his renal
ultrasound is normal. (SELECT 1

question 4:

Six months following his

transplant, the patient begins to
develop fever, malaise, and pain of
the right lower quadrant. Upon palpation,
the graft is tender. Chest xray
and urine and blood cultures
are normal. Renal ultrasound shows
an edematous graft. (SELECT 1

The answers are question 1-f, question 2-a, question 3-d, question 4-b.

2/e, pp 577–581.) Routine postoperative immunosuppression for a renal
transplant recipient includes cyclosporine, azathioprine, and steroids.
Cyclosporine is nephrotoxic and is frequently withheld in the postoperative
period until the creatinine returns to normal following transplantation.
Transplants,Immunology,and Oncology Answers 151
Azathioprine has bone marrow toxicity as its major side effect and both
WBC and platelet counts need to be monitored in the immediate posttransplant
period. The patient’s decrease in WBCs is secondary to azathioprine
toxicity, and the most appropriate step is to decrease the dose of
Viral infections are a serious cause of morbidity following transplantation.
A “buffy coat” is the supernatant of a centrifuged blood sample that
contains the WBCs. Viral cultures from this supernatant as well as localization
of inclusion bodies can identify transplant patients infected with
cytomegalovirus (CMV). This patient has CMV pneumonitis and needs to
be treated with high-dose gancyclovir.
An elevation in creatinine at 3-mo follow-up can be secondary to
rejection, anastomotic problems, urologic complications, infection, or
nephrotoxicity of various medications. With a normal ultrasound, no fever,
and no graft tenderness, the most likely cause is cyclosporine-induced
nephrotoxicity and the most appropriate step is a reduction in the
cyclosporine dose.
Finally, at 6 mo with graft tenderness, fever, and an edematous kidney
on ultrasound, rejection must be suspected. Negative cultures make infection
unlikely, and a steroid boost is appropriate. Addition of monoclonal
antibodies to CD3 (OKT3) or pooled antibodies against lymphocytes
(ALG) is also appropriate in the treatment of a first

No comments:

Subscribe Now: Feed

You are visitor number

Visitors currently online